I remember the first Thanksgiving and Christmas I spent in benzo withdrawal. I had started my taper in October 2010. I cut a half milligram of clonazepam in just under four weeks. (Don’t do this!) I was weak, dizzy, fatigued and plagued by depersonalization and derealization. The full body tingles that have been my constant reminder of the damage a benzo can do, started at that time as well. So did my insomnia. Even though I felt awful, slept like crap, and generally wasn’t having a great time, I felt hopeful, empowered and optimistic! I was getting off of a medication I had taken for almost two decades! I was eager to get free and to get on with my life. I remember thinking how the next holiday season was going to be so wonderful! I’d be done with the benzo—I’d have my brain back. I’d have “me” back—my real personality—not me altered by a drug.
The second holiday season in my withdrawal wasn’t exactly what I had hoped for. Not even close. I had given up on tapering and had cold turkeyed June 2011. By the time the holidays arrived that year I was hit with what is called the “six-month wave.” Not everyone experiences it, but I sure did. I was a mess. But I held onto the hope that the next holiday season I would be healed. But I wasn’t. Not the next season, or the next. Or the next. This is now my seventh holiday season since I began my taper. I am happy to say that this year, I feel pretty good, even better than last year!
Here’s my list of suggestions to navigate benzo withdrawal during the holiday season. (They are not in any particular order.) I hope these suggestions help you to feel the best that you can in withdrawal.
Taking Care Of Yourself During The Holidays Checklist
- Set realistic expectations. Throw “perfection” out of the window.
- Be honest with yourself and everyone else about your limitations.
- Don’t count how many holidays you’ve been healing from withdrawal. If you aren’t well this year, next year will be better, even if you still aren’t 100%
- Don’t push yourself emotionally or physically.
- If you feel overwhelmed, revved up, or pushed past your limits, remove yourself from whatever is the cause and go to where you can calm down. Take as much time as you need.
- Learn to say “no!” Remember it is a complete sentence. You don’t have to explain yourself.
- Eat healthy food. Don’t binge on sugary foods. Avoid alcohol and caffeine.
- Do your best to avoid extended periods of self-pity. It doesn’t help you emotionally to stay stuck there.
- Get some mild exercise if you can, every day.
- If you get a virus, you may experience an increase in benzo withdrawal symptoms. This is normal. The symptoms will fade back to your normal baseline once the virus leaves. (Wash your hands when you can to avoid catching anything.)
- Be careful of any medications you take for colds/flu. Many can cause us to feel worse, including some over the counter medicines.
- Don’t worry about not being well enough to participate as you used to, or want to. Honor where you are now.
- If you feel sad about your condition, or feel lonely, reach out to friend, loved one, or a benzo buddy for conversation. It’s okay to be honest and tell them that you are struggling and would like a little of their time.
- Enjoy what you can. Do your best to look for things that can bring you even a little bit of happiness, every day.
- Avoid other people’s drama. Don’t create drama.
- Indulge in your spiritual practice/beliefs as often as you can. Having a “higher power,” God, whatever you like to call it, that you rely on is very helpful.
- Shopping malls, busy grocery stores, etc. can overwhelm. Be mindful of your threshold for stimulation.
- If you overdo things, don’t worry! If you get a wave of symptoms, ride them out. They will recede.
- Hold onto hope. Stay as positive as you can. You won’t always be in benzo withdrawal. It does come to an end.
- If you suffer from dizziness or wooziness, use extra caution if you have to walk on icy, snowy, or rainy surfaces.
- Watch videos or movies or listen to music that uplifts you, or soothes you.
- Keep a gratitude journal and look for at least three things to be thankful for every day.
- Avoid foods that have been prepared with packaged gravy mixes or anything that may contain MSG.
Remember that benzo withdrawal is a temporary condition caused by the changes the medication made in your brain. Your brain is designed to correct these changes. You don’t have to do anything. Your brain will do what it needs to do. Be patient.
I hope that you have a great holiday season. Enjoy it as much as you can. If you want some help with coping skills, please feel free to send me a message. If you feel suicidal, please get help. Benzo withdrawal can be very challenging, but it is temporary. It will end.